Methapyrilene hydrochloride overdose

Definition 
Methapyrilene hydrochloride is an uncommon antihistamine found in cold or flu medicines. It is generally considered non-toxic in small doses, but higher doses or ingestion by a child can be extremely toxic.

Poisonous Ingredient 

     
  • methapyrilene hydrochloride

Where Found 

     
  • antihistamine medications (older)

Symptoms  

     
  • body as a whole       o unsteadiness       o tremor       o Convulsions       o difficulty urinating  
  • eyes, ears, nose, and throat       o dilated pupils       o vision abnormalities (blurry vision)       o dry mouth  
  • skin       o flushed skin (red)       o dry skin  
  • heart and blood vessels       o rapid heartbeat       o Low Blood pressure  
  • nervous system       o excitation       o agitation       o drowsiness       o nervousness       o hallucinations       o disorientation       o delirium       o coma

Home Treatment 

Do not induce Vomiting. Seek emergency medical care immediately.

Before Calling Emergency 
Determine the following information:

     
  • the patient’s age, weight, and condition  
  • the name of the product (ingredients and strengths, if known)  
  • the time it was swallowed  
  • the amount swallowed

Poison Control, or a local emergency number 
They will instruct you if it is necessary to take the person to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room 
Some, or all of the following procedures may be performed:

     
  • for swallowed poison       o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach.       o Activated charcoal administration.       o Take a blood sample taken to determine salicylate level in blood       o Give IV fluids.       o Admission to the hospital.

Expectations (prognosis) 
If the patient survives the first 24 hours, survival is likely. Few patients actually die from an antihistamine overdose.

Johns Hopkins patient information

Last revised: December 3, 2012
by Martin A. Harms, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.